Heavy Snow, Davis / Apache Mountains Area
- When
- January 9, 1:00 AM CST to 10:00 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- Law Enforcement
Nearly 9 inches of snow reported 8 miles southeast of Alpine at 2045 CST.
A large cutoff low moved just south of the Big Bend region, then northeastward into West Central Texas. Moderate to heavy rainfall fell over much of West Texas and Southeast New Mexico, with heavy snow falling in the Davis, Glass and Chinati Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A large cutoff low moved just south of the Big Bend region, then northeastward into West Central Texas. Moderate to heavy rainfall fell over much of West Texas and Southeast New Mexico, with heavy snow falling in the Davis, Glass and Chinati Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 8, 11:38 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1138 PM CST TUE JAN 8 2013
.DISCUSSION...
PLEASE SEE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
CLEAR SKIES CONTINUE IN NEW MEXICO WITH SOME LIGHT FOG BEING
REPORTED. LOWER CIGS HAVE FINALLY REACHED PEQ AND ARE HOLDING JUST
EAST OF HOB...WITH ALL SITES BUT CNM GOING TO IFR/LIFR OVER THE NEXT
6 TO 10 HOURS. RAIN HAS BEEN SLOW TO DEVELOP BUT SHOULD REACH FST
AROUND 12Z THEN SPREAD NORTH THROUGH 18Z BEFORE DIMINISHING SOME
AFTER 00Z. THE OVERALL TREND WILL BE FOR CIGS AND VIS TO LOWER
THROUGH THE FIRST HALF OF THE TAF WITH A SLIGHT IMPROVEMENT
THEREAFTER AS THE RAIN DIMINISHES.
&&
.PREV DISCUSSION... /ISSUED 255 PM CST TUE JAN 8 2013/
.DISCUSSION...
WATER VAPOR DEPICTS A WELL DEFINED UPPER LOW ABOUT 180NM WSW OF
PRESIDIO. SAID LOW IS COLD IN THE MID LEVELS (~-26C AT 5H) AND 7H-
5H LR/S ARE STEEP...EVEN OUT IN ADVANCE OF THE LOW...7.5-8.5 C/KM.
MODELS HAVE AND CONTINUE TO RECOGNIZE THIS SYSTEM AS A POTENTIALLY
SIGNIFICANT PRECIP PRODUCER...LIQUID AND FROZEN. EVEN THOUGH IT
IS COLD TODAY LOW LEVEL MSTR HAS INCREASED WITH DWPNTS IN 40S IN
THE E/S AND IN THE 30S W. -TSRA/-SHRA HAVE DEVELOP IN FAR SRN CWFA
AND WILL SLOW EXPAND INTO THE NIGHT...MOST LIKELY FROM MEXICO
NORTHWARD. MODEL DATA SUPPORTS ANOTHER WAVE OF WIDESPREAD LIFT TO
MOVE ACROSS THE RIO GRANDE AROUND MIDNIGHT. THEN AS UPPER LOW SPENDS
A GOOD DEAL OF TIME NEAR/JUST S OF THE RIO GRANDE WEDNESDAY
MID/UPPER LIFT WILL REMAINS ACROSS THE AREA. THE HIGHEST
ELEVATIONS OF THE DAVIS MTNS ARE MOST FAVORED FOR SIGNIFICANT
SNOWS. LOOKING AT VERTICAL TEMPERATURE PROFILES THERE WILL BE
TIMES WHEN DEEP LIFT IS WITHIN THE DENDRITIC GROWTH REGION OF THE
CLOUDS. ALSO SNOWFALL MAY BE ENHANCED BY MID LEVEL INSTABILITY
RESULTING IN THUNDER SNOW AND HEAVY SNOW BURST. AS SUCH HAVE OPTED
TO ISSUE HIGHLIGHTS THAT INCLUDE A WINTER STORM WARNING
DAVIS/MARFA PLATEAU AND A WINTER WX ADVISORY FOR
CULBERSON/BREWSTER COUNTIES AND MTNS OF EDDY COUNTY. USING ABOUT A
10-1 RATIO RESULTS IN 2 TO 6 INCHES WITH HIGHER AMOUNTS OF 6 TO 8
INCHES FOR PARTS OF DAVIS MTNS AND 1-3 INCHES IN THE
GDP/CHISOS/GLASS MTNS. THERE IS SOME CONCERN THAT ONSET OF SNOW MAY
BE DELAYED FOR CULBERSON COUNTY/EDDY COUNTY MTNS...ESPECIALLY IF
LOW IS SLOWER TO START MOVING N. LATER REFINEMENT TO HIGHLIGHTS
MAY INCLUDE AREAS JUST A LITTLE FARTHER E TO INCLUDE FAR WRN
REEVES/PECOS COUNTIES. FARTHER E ACROSS THE PB/SE NM PLAINS IT
WILL DIFFICULT TO GET RAIN TO TURN OVER TO SNOW AS THERE WILL BE
LITTLE ROOM FOR WET BULB COOLING. STILL IF A THUNDERSTORM MOVES
ACROSS THE PB/SE NM THERE MAY BE AT LEAST BRIEF FROZEN PRECIP. IT
WILL COLD WEDNESDAY ACROSS PB/SE NM WITH GUSTY WINDS MAKING IT
FEEL EVEN COLDER. PRECIP SHIELD WILL SHIFT NWD LATE WEDNESDAY PM
INTO THE WEDNESDAY NIGHT. DEPENDING ON TEMPERATURES THERE MAY BE A
WINDOW FOR WINTER PRECIP ACROSS PARTS OF LEA COUNTY AND NRN TIER
OF CWFA. WARMER THUR/FRI BEFORE COLDER AIR SETTLES BACK INTO THE
AREA WITH A DRY COLD FRONT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 11 PM MST WEDNESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES... BIG BEND AREA...GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
WINTER STORM WARNING UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...MARFA
PLATEAU.
&&
27HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CST TUE JAN 8 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-092000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 200 PM CST TUE JAN 8 2013 /100 PM MST TUE JAN 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A VIGOROUS UPPER LEVEL STORM SYSTEM WILL PASS SOUTH OF THE BIG BEND AREA OVERNIGHT...GREATLY INCREASING PRECIPITATION CHANCES FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY SNOW SHOWERS ARE EXPECTED TO BEGIN IN THE DAVIS MOUNTAINS AND ON THE MARFA PLATEAU...AND A HEAVY SNOW WARNING WILL TAKE EFFECT IN THOSE LOCATIONS BEGINNING MIDNIGHT. UP TO 2 INCHES OF SNOWFALL CAN BE EXPECTED OVERNIGHT...MAINLY AT THE HIGHER ELEVATIONS. SNOW SHOWERS ARE ALSO EXPECTED IN THE GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND THE MOUNTAINS OF BREWSTER COUNTY...AND A SNOW ADVISORY WILL TAKE EFFECT IN THOSE LOCATIONS BEGINNING MIDNIGHT. UNDER 1 INCH OF SNOWFALL CAN BE EXPECTED OVERNIGHT. ON THE ADJACENT PLAINS JUST EAST OF THE ABOVE LOCATIONS...A WINTRY MIX OF RAIN AND SNOW SHOWERS...OR RAIN SHOWERS AND ISOLATED THUNDERSTORMS...CAN BE EXPECTED. EAST OF THE PECOS RIVER...RAIN SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE HEAVY SNOW WARNING IN THE DAVIS MOUNTAINS AND ON THE MARFA PLATEAU WILL REMAIN IN EFFECT WEDNESDAY. WIDESPREAD STORM TOTAL ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED...WITH HIGHER AMOUNTS OF 6 TO 8 INCHES. THE SNOW ADVISORY FOR THE GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND THE MOUNTAINS OF BREWSTER COUNTY WILL REMAIN IN EFFECT WEDNESDAY. STORM TOTAL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED...WITH HIGHER AMOUNTS POSSIBLE AT THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
3 heavy snow. Local standard time, as filed.
Nearly 9 inches of snow reported 8 miles southeast of Alpine at 2045 CST.
Five inches of snow reported in Alpine.
Eleven and one half inches of snow reported at McDonald Observatory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421778, 422766, 421779.